Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

May 3, 1998Clay County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 11:01 AM EDT for Clay County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 11:01 AM EDT (15:01 UTC)
Expired
May 3, 1998, 11:35 AM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Clay County, GA

The radar

The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 031501 RRA
SVRTLH
GAC061-031535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1101 AM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 1135 AM EDT

* AT 1059 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF CUTHBERT MOVING EAST AT 45 MPH.


SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 3, 9:30 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT SUN MAY 3 1998

SATL/88D IMGRY INDICATE SIG WARMING CLD TOPS AS ONCE STRONG TSRA MOVE
FURTHER EASTWARD. WIDESPREAD LO CLDS AND LACK OF INSOLATION NOT
AIDING TSRA EITHER. SIG CAP PERSISTS OVER EASTERN PORTION OF CWA
ATTM AND WILL HAVE TO SEE FURTHER EROSION OF LO CLDS THIS AFTN B4 WE
START TO SEE A RISK OF ISOLD SVR TSRA. WITH VERY WEAK SHEAR... MAIN
THREAT WILL CONT TO BE LG HAIL.  TLH 12Z SOUNDING SHOWS MSTR CONFINED
TO A SML LYR MSTLY BLO H8. WBZ OF 6100FT MIGHT BE A LTL TOO LO TO
SUPPORT SIG HAIL.  OTOH MODIFIED AFTN CAPE OF 21-22K J/KG LOOKS
RESPECTABLE. FURTHER N OF COURSE IN S AL/GA DYNAMICS ARE EVEN BETTER.

|FWC TEMPS AND POPS LOOK GOOD. NO PROBLEM WITH CURRENT ZONES.

FACIANE

In the hours before

Special weather statement, May 3, 6:00 AM EDT, 5 hours 1 minute before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-031015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN MAY 3 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND AND PANHANDLE THROUGH TONIGHT.

AN UPPER LEVEL DISTURBANCE AND AN APPROACHING FRONTAL BOUNDARY WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW
OF THE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS OR
LARGE HAIL.

ANOTHER UPPER AIR DISTURBANCE MAY HELP INITIATE A FEW MORE
THUNDERSTORMS IN CENTRAL ALABAMA AND GEORGIA AFTER MIDNIGHT. A FEW
OF THESE STORMS MAY TRACK SOUTHEAST INTO SOUTHEAST ALABAMA AND
PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA LATER TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE MORNING OR
AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
Special weather statement, May 3, 6:00 AM EDT, 5 hours 1 minute before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-031015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN MAY 3 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND AND PANHANDLE THROUGH TONIGHT.

AN UPPER LEVEL DISTURBANCE AND AN APPROACHING FRONTAL BOUNDARY WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW
OF THE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS OR
LARGE HAIL.

ANOTHER UPPER AIR DISTURBANCE MAY HELP INITIATE A FEW MORE
THUNDERSTORMS IN CENTRAL ALABAMA AND GEORGIA AFTER MIDNIGHT. A FEW
OF THESE STORMS MAY TRACK SOUTHEAST INTO SOUTHEAST ALABAMA AND
PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA LATER TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE MORNING OR
AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:09 AM EDTSevere Thunderstorm WarningTAERandolph51 min
May 3, 12:35 PM EDTSevere Thunderstorm WarningTAEDougherty, Worth50 min
May 3, 1:13 PM EDTSevere Thunderstorm WarningTAEColquitt47 min
May 3, 1:59 PM EDTSevere Thunderstorm WarningTAEColquitt46 min
May 3, 2:27 PM EDTSevere Thunderstorm WarningTAECook33 min
May 3, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien46 min
May 3, 3:02 PM EDTTornado WarningTAEBerrien, Lanier33 min
May 3, 3:18 PM EDTSevere Thunderstorm WarningTAEEarly47 min
May 3, 4:11 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty49 min
May 3, 4:51 PM EDTSevere Thunderstorm WarningTAERandolph49 min
May 3, 5:28 PM EDTSevere Thunderstorm WarningTAETerrell47 min
May 3, 6:00 PM EDTSevere Thunderstorm WarningTAELee45 min
May 3, 6:31 PM EDTSevere Thunderstorm WarningTAEWorth49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.